Officials Revived Unresponsive 5-Month-Old with Narcan After Apparent Overdose

Public safety officials in Pittsburgh, Pennsylvania, administered Narcan to a five-month-old girl on Wednesday after she fell unconscious.

KDKA, a CBS affiliate station in Pittsburgh, reported that first responders were giving aid to the child at the fire station when police first arrived. They administered Narcan, which is an opioid antagonist that can be used to partially or completely reverse the effects of an opioid overdose.

Deputy Chief of the Pittsburgh Bureau of EMS Amera Gilchrist told Newsweek that the child was in stable condition after receiving the dose of Narcan when she was brought to a children's hospital.

She said when the child first arrived, she presented cyanotic, which meant her skin had a bluish tinge, and her breathing was slow and shallow. First responders ultimately decided to administer the Narcan, but they had to administer an appropriate dose for a baby in a way that isn't administered to adults.

"A child that young is unable to take anything orally like an adult," Gilchrist explained.

The Narcan was administered as an infusion through the child's leg, and it didn't take long before the child's breathing returned to normal.

Narcan
A box of Narcan nasal spray on the counter of a pharmacy. First responders had to use the medication on a 5-month-old who was unconscious. Drew Angerer/Getty Images

Gilchrist said she did not know and did not want to speculate how the child ingested the drugs.

According to the Pittsburgh Public Safety blotter, detectives from the Special Victims Unit interviewed the infant's guardian and searched her home. Upon concluding their investigation, police arrested Elizabeth Rexrode and charged her with Endangering Welfare of Children, Recklessly Endangering another Person, Possession of a Controlled Substance and Possession of Paraphernalia.

The news station reported that Rexrode admitted that she used heroin in the past and cocaine recently in the criminal complaint.

"I'm very outraged by this and it shouldn't have happened to a child," a neighbor who declined to be identified told KDKA.

Gilchrist told Newsweek opioid use is a "nationwide epidemic," but it is rare to administer Narcan to children and infants.

However, she believes the medication should be carried by everyone with opioid prescriptions who suffer from substance use disorder, as well as families who have a family member dealing with addiction.

"Opioid use doesn't discriminate age, color, social status, and [Narcan] has saved numerous lives," Gilchrist said.

Pittsburgh Public Safety Director Wendell Hissrich told Newsweek the city has taken "aggressive" steps in the past few years, and first responders carry Narcan with them. It has also expanded into libraries and daycare centers.

"Narcan should be readily available, especially in areas where there are potential drug overdoses," Hissrich said.

Although Narcan is a treatment that can reverse an opioid overdose, Hissrich said there's more work to be done to address overdoses.

"Narcan is a bandaid, it won't save this crisis," he said. "We need to have follow-up care, and people need to get into long-term care."